Case: Valproat-Induced Hyperammonemic Encephalopathy


Creative Commons License

Aksu A. U. , ARHAN E. , DEMİR E. , Ozcelik A. A. , Serdaroglu A., GÜCÜYENER K.

GAZI MEDICAL JOURNAL, vol.27, no.2, pp.85-86, 2016 (Journal Indexed in ESCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 27 Issue: 2
  • Publication Date: 2016
  • Doi Number: 10.12996/gmj.2016.27
  • Title of Journal : GAZI MEDICAL JOURNAL
  • Page Numbers: pp.85-86

Abstract

Valproate induced hyperammonemic encephalopathy (VHE) is a severe adverse effect of medicine. An epileptic patient with an acute hyperammonemia after the addition of valproic acid to his treatment presented with acute mental status changes consistent with encephalopathy. Notably, plasma ammonia level was 2 times of the upper limit, despite normal liver function tests. Plasma valproic acid level was in the therapeutic range. His symptoms resolved with the discontinuation of valproic acid and L-carnitine administration. We discuss this case and review the possible mechanisms of valproic acid associated encephalopathy and the efficacy of L-carnitine.